Gynecomastia may be associated with atorvastatin therapy. - GreenMedInfo Summary
Golf-inhibiting gynecomastia associated with atorvastatin therapy.
Pharmacotherapy. 2006 Aug ;26(8):1165-8. PMID: 16863492
Moses Cone Health System, Greensboro, North Carolina, USA.
Gynecomastia can have a significant emotional and social impact on men. Although numerous drug therapies may cause this condition, we found no documented cases of gynecomastia associated with atorvastatin. We describe the development of breast enlargement and tenderness in a 52-year-old Caucasian man 6 months after his simvastatin therapy had been switched to atorvastatin. His symptoms ultimately interfered with his ability to play golf and participate in other activities. These problems resolved after atorvastatin discontinuation and did not recur despite resumption of simvastatin therapy. The gynecomastia in this patient represented a possible adverse effect of atorvastatin according to the Naranjo adverse drug reaction probability scale. The mechanism may be atorvastatin's theoretical suppression of adrenal or gonadal steroid production through effects on cholesterol synthesis. Based on this and other case reports, 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins) should be considered as a potential cause when evaluating otherwise unexplainable cases of gynecomastia in patients taking these drugs.